Teenagers hooked on energy drinks or mixing them with alcohol
might be subjecting themselves to toxic effects like palpitations
and even seizures, says a seven-year study.
There has been a dramatic increase in the number of calls to a
poisons hotline. Symptoms include palpitations, agitation, tremor
and gastrointestinal upset, besides signs of serious cardiac or
neurological toxicity such as hallucinations, seizures.
These are the findings of a study by Naren Gunja, director, New
South Wales Poisons Information Centre, and Jared Brown, conducted
over seven years, the Medical Journal of Australia reports.
The study shows the trend of misuse and toxicity appears to be
increasing among teenagers; out of the 217 callers who were
classified as recreational users, the median age was 17 years.
"Consumers are likely to be unaware of the variation in chemical
composition and caffeine dosage in energy drinks, and with little
or no warnings on products, the potential for overdose remains
ever-present," Gunja says.
"Manufacturers pitch their product to athletes, students and
people in professions that require sustained alertness," says
Most energy drinks contain varying amounts of caffeine, guarana
extract, taurine and ginseng, with additional amino acids,
vitamins and carbohydrates.
Gunja says adverse reactions and toxicity from high-energy drinks
can be attributed to the caffeine content, which is typically
around 300 mg per can